Alert archive / Indiana / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Wilmington, OH

June 15, 2017Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jun 15, 2017, 2:48 AM EDT for Ripley County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 2:48 AM EDT (06:48 UTC)
Expired
Jun 15, 2017, 5:45 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:00 AM EDTFLASH FLOODVersailles, INWATER AND DEBRIS FLOWING ACROSS A ROAD IN VERSAILLES
Jun 15, 4:45 AM EDTFLASH FLOOD3 Wsw Holton, INUS 50 CLOSED NEAR THE RIPLEY/JENNINGS COUNTY LINE DUE TO WATER FOWING OVER ROADWAY.
Jun 15, 4:55 AM EDTFLASH FLOODNapoleon, INWATER FLOWING ACROSS US 421

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS51 KILN 150648
FFWILN
INC137-150945-
/O.NEW.KILN.FF.W.0044.170615T0648Z-170615T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
248 AM EDT THU JUN 15 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Western Ripley County in southeastern Indiana...

* Until 545 AM EDT.

* At 246 AM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen this morning. Heavy rain continues to fall with 
  another one to two inches possible. Runoff from this excessive 
  rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Versailles, Osgood, Holton, Napoleon, Millhousen, Versailles Lake,
  Rexville, Otter Village, Benham and New Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544

$$

Haines
2 follow-up statements
408 
WGUS71 KILN 150922
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
522 AM EDT THU JUN 15 2017

INC137-150945-
/O.CON.KILN.FF.W.0044.000000T0000Z-170615T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-
522 AM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR WESTERN RIPLEY COUNTY REMAINS IN
EFFECT Until 545 AM EDT...

At 521 AM EDT, local law enforcement reported water and debris 
flowing across a roadway in Versailles, U.S. 50 being closed along 
the Ripley/ Jennings county line, and water flowing across roadways 
in Napoleon. Up to two inches of rain have already fallen. Runoff 
from this excessive rainfall will cause flooding to occur.

Some locations that will experience flooding include...
Versailles, Osgood, Holton, Napoleon, Millhousen, Versailles Lake,
Rexville, Otter Village, Benham and New Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544

$$

Haines
398 
WGUS71 KILN 150941
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
541 AM EDT THU JUN 15 2017

INC137-150949-
/O.EXP.KILN.FF.W.0044.000000T0000Z-170615T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-
541 AM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR WESTERN RIPLEY COUNTY WILL EXPIRE AT
545 AM EDT...

This flash flood warning will expire at 545 AM EDT, but has been 
replaced with county flood warning 16 which is in effect until 1130 
AM EDT. Lingering light to moderate rain along with flooding issues 
will be possible.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3920 8544 3927 8530 3891 8520 3891 8544

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:45 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 15, 1:45 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
145 AM EDT Thu Jun 15 2017

.SYNOPSIS...
A warm and moist airmass will lead to an unsettled weather
pattern through the weekend. A drier and cooler airmass will
settle into the area early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Line of showers and thunderstorms was moving into east-central
Indiana at 00Z. Just within the past hour or so, have observed
significantly less lightning and this adds support that this
line is weakening. Still, for at least a couple more hours,
there is the risk for strong gusty winds affecting areas of
east-central Indiana/far western Ohio. Then the risk will
diminish by late evening as suggested by most guidance,
although remnant showers may extend all the way toward central
Ohio by midnight.

Thereafter, models including high resolution guidance have
struggled with the potential for additional convection
overnight. There exists considerably higher uncertainty than
usual for a first period forecast. In this warm/moist
environment and with small scale boundaries lurking, certainly
can't rule out the risk for overnight convection (am already
seeing some new development in south central Indiana that will
likely affect our southwest CWA), however am leaning toward the
idea that any stronger/more widespread convection that develops
for the overnight would remain to the southwest of the CWA as
some of the most recent HRRR runs are suggesting.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Although the evolution of scattered activity in the near term
period has a degree of uncertainty to it, the consensus on
Thursday's activity is ironically a bit more focused.

Latest guidance has trended a bit slower with the weakly-defined
cold front expected to progress from west to east through the FA
during the short term period before it inevitably washes out
somewhere in the Ohio Valley. As such, trended PoPs a bit slower
for Thursday late afternoon and evening.

Destabilization will occur through the afternoon and evening
and convection will eventually develop during the heating of the
day before slowly progressing eastward through the evening. With
continued high PWATs in excess of 1.5," pockets of heavy rain,
and a corresponding localized flooding threat, will be possible.
Strongest activity will also yield a threat for locally
damaging winds. Will continue to highlight this potential in the
HWO.

With a bit less cloud cover expected through the first part of
the day on Thursday, temperatures may nudge up into the upper
80s in a few spots. Have trended highs several degrees above
guidance to account for this potential.

Drier conditions will return Thursday night as slightly drier
air moves in and best forcing most east of the FA. Slightly
cooler temperatures are expected, with lows generally in the
mid/upper 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The immediate long term period will feature a quasi-westerly flow
pattern aloft with embedded weak disturbances rippling through this
flow from time to time Friday into Saturday. Timing of these
disturbances is somewhat problematic and whether it will coincide
with max diurnal instability. As such, will maintain a low threat
for showers/storms during this period. It will remain warm and humid
both days with highs in the upper 80s to near 90 and lows in the 60s
to around 70.

It still looks like a bona fide mid level trough will be poised to
traverse the Great Lakes and Ohio Valley Sunday into Monday. A cold
front associated with this trough will interact with a moist and
unstable airmass to bring the highest confidence/coverage for
showers/thunderstorms, particularly Sunday into Sunday night. Will
continue with likely PoPs. It will be warm again on Sunday with
highs in the mid and upper 80s.

We should begin to dry out on Monday as the front moves east.
Surface high pressure is forecast to build into the Ohio Valley
Monday night, moving east on Tuesday. Temperatures will cool back
down into the upper 70s and lower 80s with lows in the 60s.

A weak front may swing into the region on a northwest flow Tuesday
night into Wednesday, bringing the next chance for showers and
thunderstorms. Temperatures will be near seasonal normals.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms are continuing to develop across
southern Indiana and weaken as they push east toward our area.
This is along the nose of a weak low level jet that is forecast
to shift slowly east through the pre dawn hours. As a result,
think we will continue to see this activity work slowly east
toward our western TAF sites, with the highest probability of
affecting affecting KCVG/KLUK through daybreak.

Models are trying to show an overall decreasing trend in
coverage through the day today. However, with a warm and moist
airmass in place, short wave energy pushing east across our
area and several remnant boundaries, think we will see at least
some scattered thunderstorm development later this morning and
into this afternoon. Will cover this threat with a VCTS. Any
activity should taper off through late afternoon as the short
wave moves east of our area.

OUTLOOK...Thunderstorms are possible Saturday through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...BPP
SHORT TERM...KC
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, Jun 14, 8:05 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
805 PM EDT Wed Jun 14 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
805 PM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A few thunderstorms may produce isolated damaging wind gusts and
localized flooding this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Occasional thunderstorms are expected Thursday. Some of these storms
will be capable of producing locally heavy rainfall and isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 14, 8:59 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
859 PM EDT WED JUN 14 2017

INZ050-150130-
Wayne IN-
859 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 930 PM EDT...

At 858 PM EDT, radar indicated a strong thunderstorm near Hagerstown,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Richmond, Centerville, Cambridge City, Hagerstown, Fountain City,
Greens Fork, East Germantown, Spring Grove, Bethel, Economy, Mount
Auburn, Whitewater, Middleboro, Jacksonburg, Interstate 70 at Exit
145 and Williamsburg.

This includes I-70 in Indiana between mile markers 135 and 156.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8520 4000 8481 3991 8481 3979 8482
      3979 8519
TIME...MOT...LOC 0058Z 262DEG 20KT 3991 8509

BPP
Special weather statement, Jun 14, 9:12 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
912 PM EDT WED JUN 14 2017

OHZ034-042-150145-
Darke OH-Mercer OH-
912 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DARKE AND SOUTHEASTERN
MERCER COUNTIES UNTIL 945 PM EDT...

At 911 PM EDT, radar indicated a strong thunderstorm near Union City,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Versailles, Union City, Ansonia, Osgood, Chickasaw, Burkettsville,
North Star, Rossburg, New Weston, Yorkshire, North Dayton, Darke
County Airport, Rose Hill, Cosmos, Sharpeye, Maria Stein, Brock,
State Route 47 at US Route 127, Eldora Speedway and Carthagena.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4037 8445 4022 8443 4008 8479 4011 8481
      4033 8480 4048 8446
TIME...MOT...LOC 0111Z 246DEG 30KT 4025 8473

BPP
Special weather statement, Jun 14, 9:43 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
943 PM EDT WED JUN 14 2017

OHZ051-150215-
Miami OH-
943 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIAMI COUNTY UNTIL 1015
PM EDT...

At 942 PM EDT, radar indicated a strong thunderstorm over Covington,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Troy, Piqua, Covington, Bradford, Pleasant Hill, Farrington and
Circle Hill.

This includes I-75 in Ohio between mile markers 75 and 83.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4006 8409 4003 8442 4007 8443 4013 8443
      4019 8414
TIME...MOT...LOC 0142Z 252DEG 29KT 4009 8438

BPP
Special weather statement, Jun 14, 9:45 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
945 PM EDT WED JUN 14 2017

OHZ035-150215-
Auglaize OH-
945 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AUGLAIZE COUNTY
UNTIL 1015 PM EDT...

At 944 PM EDT, radar indicated a strong thunderstorm over Wapakoneta,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Wapakoneta, Fort Shawnee, Cridersville, Waynesfield, Uniopolis, New
Hampshire and St. Johns.

This includes I-75 in Ohio between mile markers 110 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4064 8411 4064 8389 4054 8388 4054 8421
      4063 8425 4066 8418 4066 8411
TIME...MOT...LOC 0144Z 255DEG 22KT 4059 8418

BPP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:34 PM EDTSpecial Weather StatementILNWayne26 min
Jun 14, 8:59 PM EDTSpecial Weather StatementILNWayne31 min
Jun 15, 2:07 AM EDTAreal Flood AdvisoryILNRipley3 hr
Jun 15, 3:10 AM EDTSpecial Weather StatementILNFranklin, Ripley35 min
Jun 15, 3:42 AM EDTSpecial Weather StatementILNDearborn, Ohio, Ripley, Switzerland33 min
Jun 15, 4:05 AM EDTSpecial Weather StatementILNDearborn, Ohio, Switzerland25 min
Jun 15, 5:18 AM EDTAreal Flood WarningILNRipley4 hr
Jun 15, 5:30 AM EDTAreal Flood WarningILNRipley6 hr

Nearby

Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.